An elderly patient who presented with recent recurrent falls was admitted, reporting inability to stand and recent acute diarrhoeal illness. Paraparesis was diagnosed but extensive investigations did not elucidate its cause. He had atherosclerotic cardiac and vascular disease, diabetes, hypertension, chronic kidney disease and pancreatectomy/splenectomy for a lesion that turned out to be benign. He was receiving multiple medications including kayexalate, which was started a few weeks prior, and the dose increased, due to hyperkalaemia up to 6.3 mEq/L. Although the postsplenectomy thrombocytosis was not striking (700×109/L), spurious hyperkalaemia (pseudohyperkalaemia) was suspected when no cause of hyperkalaemia could be identified and widely fluctuating serum potassium levels were noted. Concurrent K+ determination in the serum and plasma revealed that the patient actually had significant masked hypokalaemia (2.4 mEq/L). Once kayexalate was stopped and normokalaemia (in plasma) achieved by replacement therapy, paraparesis completely resolved (5/5 muscle strength) and no more falls occurred after discharge.
- spinal cord
- pharmacology and therapeutics
- fluid electrolyte and acid-base disturbances
- emergency medicine
Statistics from Altmetric.com
Contributors Both authors treated the patient and AS wrote the case report with the participation of ID.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.